Monday I had an appointment with my psychiatrist. It couldn’t have come at a better time because my Seroquel (Quetiapine) journey was taking some odd turns.
Many of you already know, but it is important to those just beginning to learn about me that I have been actively seeking some form of psychiatric medication to help manage my symptoms of treatment resistant bipolar type 1 (with psychotic features). I’ve tried 13 medications in the last couple years and the result has consistently been either intolerable side effects (intolerable to the point of often requiring immediate medical attention) or no effect at all. To put it bluntly, my experience in this realm is generally much, much different than the norm, and it is important that people know that up-front.
While in a psychiatric inpatient hospitalization in 2011 I was given a large dosage of Seroquel. This did not bode well for me, and I quickly became too dizzy to stand or walk, and too absent minded to be able to speak clearly. Being unable to move or communicate effectively was rather terrifying, and I quickly made it known to the staff (though I can’t remember how for the life of me) that I was not willing to take any more of that particular drug.
Cut to last month. My psychiatrist reminded me that we were extremely limited in what drugs were left for me to try; limited puts it nicely, there was one.
Thinking back, I offered up the suggestion of trying Seroquel (Quetiapine) again. I thought that perhaps if we started with a miniscule dose, I could weave through the unpleasant side effects until they faded and then move up slowly. This is generally the way I tend to opt for trying medications, as a little often goes a long way for me. That, and if it is going to completely kick my ass at the lowest dose, I know immediately without venturing to the point where I’m taking an amount that renders me completely incapacitated or requires the emergency room.
We agreed this would be the plan, and June 1st I began with half of the smallest pill, roughly 12.5 mg.
There was definitely a grogginess that lasted several days, and something akin to confusion and stupidity. I felt a little bit of stomach pain when waking up in the morning, but after an hour or so the pain subsided. After fiver or six days the grogginess and stupidity had worn off, and I increased my dosage.
I began taking 25 mg a week after starting the regimen at 12.5 mg. Things were pretty much the same, with a few minor adjustments. Lack of appetite (something that didn’t bother me too much, I was more worried about having an increased appetite and weight gain), a bit more stomach pain (like stomach cramps) came and went. A week went by, and by the end of it I felt alright.
“Maybe this is going to be easier than I thought!” I said to myself.
So I increased to 37.5 mg. My doctor wanted me to jump to 50 mg, but I didn’t feel comfortable making that leap. Ultimately, I’m glad I erred on the cautious side, because even though the first two or three days went as I expected (after the previous two weeks) the next few days were like a punch in the gut.
Stomach cramping pain all day, every day. Bloody diarrhea. Cramping of the muscles in my face and jaw (where I already have issues with TMJ) making it very difficult for me to chew and eat. Increased frequency in panic attacks. Sinus congestion and headaches from the moment I wake up to the moment I go to bed (headaches like this often trigger severe depression for me). Not a delightful time.
I spent a week with these side effects hoping they might start to fade the way the previous effects did.
They didn’t. They got worse. And the most frightening moment was late one night when I tried flossing my teeth only to have my gums bleed until my mouth filled up with blood.
Needless to say, I was a bit concerned at that point. The Seroquel side effect leaflet does mention something about the possibility of suppressing the number of platelets in the blood (which can cause issues with blood not clotting correctly) and I found myself too terrified to try and floss again.
Thankfully that was a mere 48 hours before my psychiatry appointment. I stuck it out and then went in to see my doctor Monday morning.
When I related this entire account to him, he scoffed… which is quite unlike him. I get somewhat unnerved when people don’t seem to be taking me seriously (at least, in serious situations) and while the younger version of myself might have tried to pick a fight when someone was questioning my validity, the things that have happened the last two years made me stop and think.
Honestly, and I believe 100% that the issue with the blood while flossing happened. Having said that, I know there have been times the last couple years where I have hallucinated/delusioned my way into believing some crazy shit. In this situation I wouldn’t normally second-guess myself, except that there were three things that happened in the last week that make me a little nervous about the validity of my own story.
First, I went straight home and flossed my teeth. They did not bleed the same way they had before, so I could not re-create the situation and confirm my own story. It is possible the issue with my platelets was a temporary side effect, but we don’t know for sure.
Second, I was out for a walk last week with Luna and we were turning a corner to walk down a long stretch of the street. Upon seeing us, an old man on our right picked up his half-bald dog (so it wouldn’t run after Luna) and turned to walk away (off to our right out of view in the grass by the cement wall). When we made it completely around the corner, I turned to the right to smile and wave to the man to say thank you… only he wasn’t there. There was the cement wall we’d just come around met by a tall rock wall that intersected it. There is nowhere he could have gone, there was a grassy patch and a walled-in corner; he simply wasn’t there anymore.
I have never hallucinated a whole human being and an ugly dog before, and I can’t say that is what happened. Frankly, I don’t know what happened, but I feel somewhat suspicious about the whole situation. This suspicion has spread to all other recent situations now, and I am in a place where I don’t know for sure if I even know what I’m talking about.
The third thing that happened was probably even more suspect, there was a period of about 2 hours where every time I closed my eyes I could still see, but it looked as if I was looking out of a mass of spider’s eyes (multiple eyes all jumbled together, somewhat like a kaleidoscope). I noted this as “interesting” and went about my day (which is generally what I do in any situation involving hallucinatory subject matter that I can identify). That, if nothing else, leads me to believe that there is some psychosis happening. I just have trouble knowing when it is there and when it isn’t. The real kicker is that when these things have happened, I haven’t had any of the usual manic or mixed symptoms that generally go with psychosis… that is part of what makes this whole thing so confusing!
I’m waiting to hear from my regular doctor about what kinds of tests we should run, particularly about the blood being where there shouldn’t be any blood. Really I don’t like second-guessing myself and it makes me feel so much more out-of-sorts than most of my usual symptoms. I’ve backed down to 25 mg of Seroquel in the meantime and the side effects have gotten slightly less horrendous, I just wish I had compiled enough data to know if it is effecting my mood or not yet.
Clearly there is a good chance the “antipsychotic” qualities aren’t working, I just don’t know if I should be concerned if the medication might be contributing to psychosis (as opposed to simply not suppressing it). I know antipsychotics shouldn’t trigger psychosis but I’ve been in several situations where the medication I was on triggered or exacerbated my symptoms instead of helping quell them (i.e. benzodiazepines increasing my anxiety). To be fair, my stress level is about quadruple the level it was a month ago, which probably has more weight in this situation.
I don’t quite know why I tend to think things are bound to work out or be straightforward when it comes to trying new medications, especially after the 13 times it hasn’t. Does that make me naive or resilient?
Probably a bit of both.